Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 15, 2002, 6:43 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 2002, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 15, 2002, 7:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:10 PM EDT | Thunderstorm Wind 60 E | Cassatt, SC | Black River Electric reported numerous trees down in Cassatt. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2800 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761
WUUS52 KCAE 152243
SVRCAE
SCC055-061-152330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT THU AUG 15 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT.
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BETHUNE..MOVING EAST AT
20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BETHUNE
CASSETT
LUCKNOW.
LCV/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:37 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 15, 2:37 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 237 PM EDT THU AUG 15 2002 TONIGHT-SUNDAY DISCUSSION SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE CAE CWA. LAPS SHOWS MOISTURE SURFACE FLUX CONVERGENCE TO GO ALONG WITH LIS -4 AND CAPES OF 2000. ALTHOUGH UPPER RIDGE BUILDS OVER THE AREA TONIGHT... EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. BERMUDA RIDGE BACK OVER AREA SATURDAY AND SUNDAY. LOW LEVEL MOISTURE WILL REMAIN AND AIRMASS WILL BE UNSTABLE ENOUGH WITH SURFACE HEATING IN THE AFTERNOON AND EVENING FOR SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD BE NEAR NORMAL WITH HIGHS IN THE LOWER 90S AND LOWS IN THE LOWER 70S. EXTENDED DISCUSSION: UPPER RIDGE OVER AREA MONDAY AND TUESDAY BUT SHORT WAVE APPROACHES ALONG WITH A WEAK COLD FRONT WHICH WILL PROBABLY DIE OUT. WILL INCLUDE SLIGHT CHANCE AFTERNOON AND EVENING THUNDERSTORMS. AGAIN HIGHS AND LOWS IN THE LOWER 90S AND LOWER 70S RESPECTIVELY. SHORT WAVE IS GONE WEDNESDAY AND THURSDAY AS UPPER RIDGE TAKES HOLD AGAIN. MOSTLY SUNNY SKIES WITH LITTLE IN THE WAY OF CONVECTION BOTH DAYS AND HIGH TEMPERATURES SHOULD RISE AT LEAST TO THE MID 90S. FCSTID = 7 CAE 73 93 73 92 / 30 30 20 30 AGS 71 92 71 93 / 30 30 20 30 SSC 73 92 73 92 / 30 30 20 30 OGB 73 93 73 93 / 30 30 20 30 .CAE... GA...NONE. SC...NONE. TTH
In the hours before
Local storm report, Aug 15, 6:19 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
619 PM EDT THU AUG 15 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
613 PM CAMDEN SC WIND DAMAGE
08/15/02 KERSHAW ONE TREE ACROSS ROAD IN
CAMDEN. FROM KERSHAW
COUNTY SHERIFF DISPATCH.
RCCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.